Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 13, NWS Omaha, NE

April 8, 1999Burt County, Cuming County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 8, 1999, 1:28 PM CDT for Burt County, Cuming County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1999, 1:28 PM CDT (18:28 UTC)
Expired
Apr 8, 1999, 2:20 PM CDT
In force
52 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Burt County, NE, Cuming County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 12:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.5 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOMA 081829 RRA
TOROMA
NEC021-039-081920-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
128 PM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  CUMING COUNTY IN NORTHEASTERN NEBRASKA
  BURT COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 220 PM CDT

* AT 128 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A POSSIBLE TORNADO 39 MILES NORTHEAST OF COLUMBUS OR 16 MILES
  SOUTHWEST OF OAKLAND... MOVING NORTHEAST AT 50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OAKLAND                      AROUND 145 PM CDT
  LYONS                        AROUND 150 PM CDT
  BANCROFT                     AROUND 155 PM CDT

TAKE COVER IN A REINFORCED BUILDING ON THE LOWEST LEVEL IMMEDIATELY.
STAY AWAY FROM WINDOWS.  DAMAGE REPORTS CAN BE GIVE TO A LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

$$

DAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:15 AM CDT, 10 hours 13 minutes earlier.

Area forecast discussion, Apr 8, 3:15 AM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CDT THU APR 8 1999

MAIN FCST PROBLEM TODAY IS RISK OF SVR TSTMS W/ ISOLD TORNADOES.  SFC
ANLYS EARLY THIS MORNING SHOWED THAT MAIN AREA OF CONVECTION NRN OK
AND SRN KS HAD WEAKENED SLGTLY.  SFC DEWPTS GREATER THAN 50 HAD WORKED
N TO THE NE/KS BORDER...WITH MID 60S OR BETTER PUNCHING THRU SERN KS.
IR AND WATER VAPOR STLT IMAGERY INDICATED KICKER TROF JUST OFF THE W
COAST CONTD TO PUSH RAPIDLY SEWD...WITH MID TROPOSPHERIC CIRCULATION
LIFTING QUICKLY NEWD FROM ERN UT/NWRN CO.  00Z MODELS ARE IN DECENT
AGREEMENT THROUGH 6 PM...BUT THERE ARE SMALL DIFFERENCES.  NGM SEEMED
TO DO THE BEST WITH SYSTEM ON MON.  WILL GENLY USE A COMPROMISE OF NGM
AND AVN MASS FIELDS INTO TNGT PERIOD.  ETA MAY BE A BIT TOO FAR SE
WITH SFC AND 500 MB LOW.  WILL KEEP THE MENTION OF PSBL SVR STMS IN
ZFP...AND INCREASE WORDING TO SOME SVR STMS LIKELY IN GENERAL AREA OF
MODERATE RISK FROM SPC DAY 1 OTLK.  THIS OTLK APPEARS ON TRACK FOR THE
LOCAL AREA.  CONVECTION INTO MID MORNING IS LIKELY TO BE GENERALLY
ELEVATED IN NATURE...WITH MORE SFC BASED STORMS PSBL FROM LATE MORNING
THRU THE AFTERNOON AS COLD POOL ALOFT MOVES OVER AREA.  AGAIN A CASE
OF HIGH SHEAR AND FAIRLY LOW CAPE WITH MINISUPERCELLS...WHICH ARE
ALWAYS TOUGH TO HANDLE.  IF NGM ENDS UP BEING MOST CORRECT...STORMS
IN SWRN IA MAY BE MORE CLASSIC SUPERCELL TYPE.

WINDY CONDS EXPECTED ALL ZONES TODAY AND SHOULD INCREASE TO NEAR ADVY
CRITERIA IN WRN PART OF FCST AREA LATE IN THE DAY.  RISK OF SVR IS
MORE IMPORTANT.  SOME PCPN LIKELY TO LINGER INTO FIRST PART OF TNGT..
SPCLY N AND E OF OMA.  NEXT SYSTEM WILL BE TRYING TO MOVE INTO THE
AREA BY LATE FRI.  THINK NGM MAY BE A BIT TOO FAST...AND PREFER THE
SLOWER AVN SOLUTION.  HARD TO FIGHT A BLEND OF NGM AND AVN MOS TEMPS
FOR TNGT AND FRI.  FIRST DRAFT OF WORK ZONES WAS SENT.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Apr 8, 11:00 AM CDT, 2 hours 28 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-091200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
11 AM CDT THU APR 8 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
DANGEROUS SITUATION DEVELOPING THIS AFTERNOON...STORM SPOTTER GROUPS
WILL BE NEEDED TODAY IN EASTERN NEBRASKA AND WESTERN IOWA.

DISCUSSION...
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP TODAY.

THE SITUATION WILL BECOME MORE DANGEROUS AS THE DAY PROGRESSES.

LOW PRESSURE WAS CENTERED OVER SOUTHWEST IOWA...WITH AN EAST TO WEST
WARM FRONT ACROSS SOUTHERN NEBRASKA.  A DRYLINE EXTENDED SOUTH NEAR
MC COOK INTO WESTERN KANSAS.  THE UPPER LEVEL LOW PRESSURE PRESSURE
SYSTEM WILL MOVE ACROSS NEBRASKA INTO CENTRAL IOWA BY MIDNIGHT.

DEWPOINTS IN THE 60S HAVE BEEN PULLED INTO SOUTH CENTRAL NEBRASKA
WITH GUSTY SOUTHEAST WINDS AT 25 TO 35 MPH.  WITH CONTINUED HEATING
DURING THE DAY AND THE APPROACH OF THE COLD POOL ALOFT...THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE WITH CONVERGENCE NORTH OF
THE WARM FRONT AND ALONG THE DRYLINE.

LIFTED INDICES ARE APPROACHING -7 DEG C AT THE NEBRASKA/KANSAS
BORDER. HELICITY VALUES ARE APPROACHING 500 M/S2 AND WILL RANGE FROM
300 TO 600 THIS AFTERNOON.

SUPERCELLS PRODUCING DAMAGING WINDS AND HAIL WILL ALSO BE POSSIBLE
WITH THESE STORMS...ALONG WITH  TORNADOES.

THIS IS A PARTICULARLY DANGEROUS SITUATION...AND SPOTTER REPORTS WILL
BE ESPECIALLY IMPORTANT BECAUSE OF THE RAPID MOVEMENT OF THE STORMS

ZAPOTOCNY
Special weather statement, Apr 8, 11:00 AM CDT, 2 hours 28 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-091200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
11 AM CDT THU APR 8 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
DANGEROUS SITUATION DEVELOPING THIS AFTERNOON...STORM SPOTTER GROUPS
WILL BE NEEDED TODAY IN EASTERN NEBRASKA AND WESTERN IOWA.

DISCUSSION...
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP TODAY.

THE SITUATION WILL BECOME MORE DANGEROUS AS THE DAY PROGRESSES.

LOW PRESSURE WAS CENTERED OVER SOUTHWEST IOWA...WITH AN EAST TO WEST
WARM FRONT ACROSS SOUTHERN NEBRASKA.  A DRYLINE EXTENDED SOUTH NEAR
MC COOK INTO WESTERN KANSAS.  THE UPPER LEVEL LOW PRESSURE PRESSURE
SYSTEM WILL MOVE ACROSS NEBRASKA INTO CENTRAL IOWA BY MIDNIGHT.

DEWPOINTS IN THE 60S HAVE BEEN PULLED INTO SOUTH CENTRAL NEBRASKA
WITH GUSTY SOUTHEAST WINDS AT 25 TO 35 MPH.  WITH CONTINUED HEATING
DURING THE DAY AND THE APPROACH OF THE COLD POOL ALOFT...THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE WITH CONVERGENCE NORTH OF
THE WARM FRONT AND ALONG THE DRYLINE.

LIFTED INDICES ARE APPROACHING -7 DEG C AT THE NEBRASKA/KANSAS
BORDER. HELICITY VALUES ARE APPROACHING 500 M/S2 AND WILL RANGE FROM
300 TO 600 THIS AFTERNOON.

SUPERCELLS PRODUCING DAMAGING WINDS AND HAIL WILL ALSO BE POSSIBLE
WITH THESE STORMS...ALONG WITH  TORNADOES.

THIS IS A PARTICULARLY DANGEROUS SITUATION...AND SPOTTER REPORTS WILL
BE ESPECIALLY IMPORTANT BECAUSE OF THE RAPID MOVEMENT OF THE STORMS

ZAPOTOCNY
Special weather statement, Apr 8, 11:45 AM CDT, 1 hour 43 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 AM CDT THU APR 8 1999

...SEVERE THUNDERSTORM WATCH NUMBER 131 HAS BEEN ALLOWED TO EXPIRE
   NOON...
...TORNADO WATCH NUMBER 132 IS IN EFFECT FOR SOUTHEAST NEBRASKA
   AND SOUTHWEST IOWA THROUGH 5 PM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 131 FOR EASTERN NEBRASKA AND PARTS
OF SOUTHWEST IOWA HAS BEEN REPLACED BY TORNADO WATCH NUMBER 132
THAT IS IN EFFECT UNTIL 5 PM CDT.

ZAPOTOCNY
Special weather statement, Apr 8, 11:45 AM CDT, 1 hour 43 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 AM CDT THU APR 8 1999

...SEVERE THUNDERSTORM WATCH NUMBER 131 HAS BEEN ALLOWED TO EXPIRE
   NOON...
...TORNADO WATCH NUMBER 132 IS IN EFFECT FOR SOUTHEAST NEBRASKA
   AND SOUTHWEST IOWA THROUGH 5 PM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 131 FOR EASTERN NEBRASKA AND PARTS
OF SOUTHWEST IOWA HAS BEEN REPLACED BY TORNADO WATCH NUMBER 132
THAT IS IN EFFECT UNTIL 5 PM CDT.

ZAPOTOCNY
Local storm report, Apr 8, 11:55 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT THU APR 8 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    IRWIN                     IA    .75 INCH HAIL
04/08/99   SHELBY

ZAPOTOCNY
Local storm report, Apr 8, 11:55 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1155 AM CDT THU APR 8 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    IRWIN                     IA    .75 INCH HAIL
04/08/99   SHELBY

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:13 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge47 min
Apr 8, 11:34 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone66 min
Apr 8, 11:49 AM CDTSevere Thunderstorm WarningOAXMadison, Platte66 min
Apr 8, 11:57 AM CDTTornado WarningOAXPlatte48 min
Apr 8, 12:12 PM CDTSevere Thunderstorm WarningOAXButler, Colfax63 min
Apr 8, 12:22 PM CDTSevere Thunderstorm WarningOAXLancaster48 min
Apr 8, 12:25 PM CDTTornado WarningOAXAntelope, Boone50 min
Apr 8, 12:32 PM CDTTornado WarningOAXLancaster48 min
Apr 8, 12:39 PM CDTTornado WarningOAXColfax36 min
Apr 8, 12:42 PM CDTTornado WarningOAXSaunders33 min
Apr 8, 12:56 PM CDTTornado WarningOAXCuming, Stanton49 min
Apr 8, 1:12 PM CDTTornado WarningOAXDodge33 min
Apr 8, 1:13 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington47 min
Apr 8, 1:17 PM CDTTornado WarningOAXDouglas, Washington48 min
Apr 8, 1:21 PM CDTTornado WarningOAXSaunders19 min
Apr 8, 1:58 PM CDTTornado WarningOAXDouglas, Sarpy32 min
Apr 8, 2:05 PM CDTTornado WarningOAXBurt50 min
Apr 8, 2:10 PM CDTSevere Thunderstorm WarningOAXWashington50 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.